Alabama, 2004Lightning Strike in Alabama, May 17, 2004
May 17, 2004 · NWS BMX · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 17, 1:50 PM CST, 2 hours 40 minutes earlier.
Area forecast discussion, May 17, 1:50 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
250 PM CDT MON MAY 17 2004
.SYNOPSIS...SEE NO REASON FOR ANY MAJOR CHANGES TO THE FORECAST...
AFTERNOON SHOWERS AND THUNDERSTORMS SHOULD OCCUR EACH AFTERNOON
THROUGH THE WORK WEEK. ONE NOTEWORTHY FEATURE IS THE LOW
PROGD TO DEVELOP IN THE NORTHWESTERN GULF. IF THIS
FEATURE SETS UP FARTHER EAST...OR IS STRONGER...SEA BREEZE WOULD
LIKELY GET A BIT OF A SOUTHERLY PUSH...POSSIBLY MAKING IT WELL INTO
OUR SOUTHERN ZONES LATE IN THE WORK WEEK. OTHERWISE...JUST TYPICAL
SUMMERTIME CONDITIONS. STILL EXPECTING UPPER 80S AREA WIDE LATE
IN THE WEEK...LEVELING OUT OVER THE WEEKEND. CONSIDER GUIDANCE
AROUND 3 DEGREES TOO COOL.
&&
.SHORT TERM...CURRENT CONVECTION WILL CONTINUE THROUGH THE EARLY
EVENING HOURS...SMALL HAIL AND LOCALLY GUSTY WINDS. LESS CLOUD
COVERAGE EARLY TOMORROW SHOULD ALLOW TEMPERATURES TO EASILY CLIMB
INTO THE MIDDLE 80S AGAIN. LOTS OF MOISTURE WILL KEEP TEMPS UP
OVERNIGHT. TOMORROW...NOT EXPECTING AREA WIDE PRECIP...BUT NEARLY
IMPOSSIBLE TO PINPOINT THIS HEAT INDUCED STUFF...GOING 40S AND 50S...
HIGHEST SOUTH.
&&
.LONG TERM...OTHER THAN ANY POSSIBLE INFLUENCE FROM THE LOW IN THE
NW GULF...LOOKS LIKE A STRAIGHT FORWARD SUMMERTIME FORECAST.
WARMING THROUGH THE WORK WEEK...AND LEVELING OFF OVER THE WEEKEND.
&&
.PRELIMINARY NUMBERS...
BIRMINGHAM 66 85 65 86 66 / 30 40 20 40
MONTGOMERY 66 87 65 88 66 / 30 40 20 50
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
12
Hazardous weather outlook, May 17, 11:44 AM CST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1244 PM CDT MON MAY 17 2004
ALZ011>015-017>050-172015-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1244 PM CDT MON MAY 17 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE (THIS AFTERNOON AND TONIGHT)...
A MOIST AND UNSTABLE AIRMASS REMAINS ACROSS THE AREA. SCATTERED
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED...MAINLY THIS AFTERNOON
INTO THIS EVENING. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING
WIND GUSTS TO 30 MPH...DANGEROUS CLOUD TO GROUND LIGHTNING...AND
BRIEF HEAVY DOWNPOURS. AT THIS TIME...THESE STORMS
ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.
THEREFORE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGEMENT AND STORM SPOTTER ACTIVATION IS NOT
ANTICIPATED THROUGH TONIGHT.
In the hours before
Special weather statement, May 17, 12:55 PM CST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
155 PM CDT MON MAY 17 2004
ALZ027-028-171930-
CLAY-TALLADEGA-
155 PM CDT MON MAY 17 2004
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WESTERN CLAY AND
TALLADEGA COUNTIES UNTIL 230 PM CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...
AT 152 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 10 MILES SOUTHEAST OF WINTERBORO...MOVING NORTHWEST AT
10 TO 15 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WALDO...SYLACAUGA...
TALLADEGA AND WINTERBORO THROUGH 230 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE.
LAT...LON 3316 8633 3314 8600 3335 8573 3347 8616
Special weather statement, May 17, 3:07 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
407 PM CDT MON MAY 17 2004
ALZ039-172145-
MARENGO-
407 PM CDT MON MAY 17 2004
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARENGO COUNTY UNTIL 445
PM CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING AND SMALL HAIL IS POSSIBLE
FROM AN APPROACHING THUNDERSTORM...
AT 403 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER SWEET WATER...MOVING NORTH AT 15 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SWEET WATER...
MYRTLEWOOD...MAGNOLIA AND LINDEN THROUGH 445 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
LAT...LON 3201 8811 3200 8766 3221 8761 3236 8792
Special weather statement, May 17, 3:27 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
427 PM CDT MON MAY 17 2004
ALZ040-172215-
DALLAS-
427 PM CDT MON MAY 17 2004
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR DALLAS COUNTY UNTIL 515 PM
CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING AND SMALL HAIL IS POSSIBLE
FROM AN APPROACHING THUNDERSTORM...
AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 9 MILES SOUTH OF ORRVILLE...MOVING NORTH AT 15 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ORRVILLE THROUGH 515
PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
LAT...LON 3213 8738 3208 8711 3248 8705 3245 8741
Lightning, Jefferson
- When
- May 17, 4:30 PM CST
- Where
- Jefferson County, Birmingham
- Injuries
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 33.554, -86.896 (the zone’s center; the record gives no point)
A Fire Station 31 firefighter was struck by lightning. He suffered only minor injuries that were not life threatening.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strikes in Georgia, May 17, 20042 deaths · 1 injured · 0.88 in hail · 4 events
- Hail and Damaging Winds in Ohio, May 17, 2004$25 million · 2.75 in hail · 43 events
- Lightning Strike in Florida, May 17, 20041 death · 1 event
- Hail and Damaging Winds in Iowa, May 17, 2004$569,000 · 2.75 in hail · 41 events
- Lightning Strikes in Maryland, May 17, 2004$500,000 · 4 events
- Flash Flood and Hail in Iowa, May 17, 2004$180,000 · 1.75 in hail · 24 events
- Flash Flooding and Hail in Nebraska, May 17 to 18, 2004$420,000 · 0.88 in hail · 3 events
- Lightning Strike in Kansas, May 17, 2004$200,000 · 1 event
- Strong Wind in Kansas, May 17, 2004$100,000 · 60 kt wind · 5 events
- Hail and Damaging Winds in Texas, May 17, 2004$97,000 · 1.75 in hail · 5 events
- Hail in Michigan, May 17, 2004$80,000 · 1.75 in hail · 1 event
- Hail and Damaging Winds in Ohio, May 17, 2004$30,000 · 1.75 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401749.